Pennsylvania, 2019

Hail and Damaging Winds in Pennsylvania, May 26, 2019

May 26, 2019 · NWS CTP · 5 events in 2 counties and zones

A cold front slipped southward across central Pennsylvania, generating scattered showers and storms in a moderate shear, moderate CAPE environment. A few of the storms produced wind damage and one produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front slipped southward across central Pennsylvania, generating scattered showers and storms in a moderate shear, moderate CAPE environment. A few of the storms produced wind damage and one produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 26, 3:08 PM EST, 28 minutes earlier.

Area forecast discussion, May 26, 3:08 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service State College PA
408 PM EDT Sun May 26 2019

.SYNOPSIS...
Showers and storms this evening will sink south of the area by
midnight. Slightly less humid air is expected to work southward
over PA on Monday. More showers and thunderstorms will be
possible on Tuesday into Thursday, as a complex frontal system
moves across the Great Lakes area.

&&

.NEAR TERM /UNTIL 1 AM MONDAY MORNING/...
NAM is the best model for the day and maybe the past week. The
correctly-forecast storms over the NE will continue to drop SSE
thru the late aftn, but likely decrease in intensity as the rain
chokes off the CAPE/instability. Additional storms are expected
to fire along a boundary running west-east over wrn PA and ern
OH. These should drop SE as well. These will be working on the
more-clear air which has had time to recover from morning rains.
Thus, there is still a threat for heavy rain and gusty wind in
the SW, but the temps are pretty cool there, too. Thus, high
PoPs will be held for a little while until early this evening
(just after dark).

&&

.SHORT TERM /1 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Everything looks to start to dry out overnight as dry air inches
southward into the area. Some light rain is still possible
through 2 AM but the chance shrinks southward steadily this
evening. Fog may form as the high moisture in the low levels and
some clearing may match up - until the air starts to dry out.

Monday still looking great - with just a few tall cu expected -
mainly south of the Turnpike. Maxes recover into the 70s and
lower 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Ridge over SE U.S. with a series of waves sliding over the top
(and across PA) through midweek before the ridge breaks down
with arrival of a trough/cold front Thu/Fri.

For Mon night/early Tue, MCS possible as shortwave slides across
the top of a warm front in enhanced westerly flow. Warm front
edging in from the west on Tue will keep potential for tstms
ongoing, with gusty winds a primary threat.

Quite warm on Wed with ongoing threat for showers/tstms in zonal
flow. Low center lifts through Thu into Fri with showers/iso
tstms continuing.

Above normal temps continue next weekend with lessening chance
for daily showers as weak frontal boundary remains in the
vicinity.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Storms over IPT and east of UNV will continue to slide SE thru
00Z. But, more storms are expected to fire up along and south of
an ill-defined boundary running west-east across wrn PA and OH.
While the air is just about clear over SWrn PA right now, the
development of the storms is progged by most guidance. All of
that potential rain should slide south of the MD border by 02Z
or 03Z. Wind gusts could be 30-40KTs in any storms over
JST/AOO/UNV. Light rain could move into BFD from the NW this
evening, but instability will be waning and will not include TS
for the time being. There is a risk for fog as the air cools
off and dewpoints are initially high. Low cigs are most likely
at JST, and will go with IFR cigs for the second half of the
night.

Monday looks dry with much lower humidity and only light
northerly wind. Isolated showers and storms may return Tuesday
afternoon.

.Outlook...

Tues PM-Thurs...Mainly VFR, although spotty showers/storms are
expected each aftn/evening.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...RXR
AVIATION...Dangelo
Hazardous weather outlook, May 26, 3:46 AM EST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
446 AM EDT Sun May 26 2019

PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-
270900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
446 AM EDT Sun May 26 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few rounds of showers and potentially strong to severe thunderstorms
with gusty winds and hail are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033>036-056>059-063>066-270900-
Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
446 AM EDT Sun May 26 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail exceeding 1 inch in diameter are possible this afternoon and
evening. Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few rounds of showers and potentially strong to severe thunderstorms
with gusty winds and hail are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Martin

In the hours before

Special weather statement, May 26, 12:47 PM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service State College PA
147 PM EDT Sun May 26 2019

PAZ046-261830-
Southern Lycoming PA-
147 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING COUNTY UNTIL
230 PM EDT...

At 147 PM EDT, Doppler radar indicated a strong thunderstorm over
Williamsport, moving east at 30 mph.

wind gusts up to 50 mph and Half inch hail are possible.

Locations impacted include...
Williamsport, Montoursville, Muncy, Hughesville, Duboistown, Cogan
Station, Loyalsockville, South Williamsport, Garden View, Picture
Rocks, Williamsport Airport and Little League World Series Complex.

LAT...LON 4134 7672 4132 7666 4120 7664 4122 7710
      4132 7711 4136 7686
TIME...MOT...LOC 1747Z 265DEG 25KT 4127 7706

Banghoff
Special weather statement, May 26, 12:59 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT Sun May 26 2019

PAZ041-042-261830-
Sullivan PA-Northern Lycoming PA-
159 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND SULLIVAN
COUNTIES UNTIL 230 PM EDT...

At 159 PM EDT, Doppler radar indicated a strong thunderstorm over
Barbours, moving east at 40 mph.

wind gusts up to 50 mph and Half inch hail are possible.

Locations impacted include...
Kettle Creek Gorge, Muncy Valley, Barbours, Laporte, Forksville,
Eagles Mere and Hillsgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4153 7649 4129 7642 4128 7645 4131 7661
      4135 7674 4136 7692 4139 7692
TIME...MOT...LOC 1759Z 262DEG 34KT 4135 7681

Banghoff
Special weather statement, May 26, 1:13 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service State College PA
213 PM EDT Sun May 26 2019

PAZ057>059-261900-
Lebanon PA-Dauphin PA-Schuylkill PA-
213 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND LEBANON COUNTIES UNTIL 300 PM EDT...

At 212 PM EDT, Doppler radar indicated a strong thunderstorm over
Elizabethville, moving east at 35 mph.

wind gusts up to 50 mph and Half inch hail are possible.

Locations impacted include...
Pine Grove, Lykens, Elizabethville, Williamstown, Fredericksburg,
Tower City, Harper Tavern, Lickdale, Fort Indiantown Gap, Dehart Dam,
Jonestown, Wiconisco, Gratz, Ravine, Muir, Berrysburg, Orwin and Ono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4056 7631 4051 7635 4049 7644 4046 7639
      4035 7648 4052 7687 4064 7678
TIME...MOT...LOC 1812Z 288DEG 29KT 4055 7681

Banghoff
Special weather statement, May 26, 1:45 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service State College PA
245 PM EDT Sun May 26 2019

PAZ041-042-046-261915-
Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
245 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND SULLIVAN
COUNTIES UNTIL 315 PM EDT...

At 245 PM EDT, Doppler radar indicated a strong thunderstorm near
Ralston, moving southeast at 35 mph.

wind gusts up to 50 mph and Half inch hail are possible.

Locations impacted include...
Ralston, Trout Run, Barbours and Loyalsockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4140 7665 4123 7685 4145 7720 4155 7704
      4155 7696
TIME...MOT...LOC 1845Z 304DEG 29KT 4145 7698

Banghoff
Special weather statement, May 26, 2:48 PM EST, 48 minutes before
Special Weather Statement
National Weather Service State College PA
348 PM EDT Sun May 26 2019

PAZ028-050-052-056-057-262015-
Perry PA-Northumberland PA-Juniata PA-Dauphin PA-Snyder PA-
348 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
DAUPHIN...JUNIATA...SNYDER...AND PERRY COUNTIES UNTIL 415 PM EDT...

At 347 PM EDT, Doppler radar indicated a strong thunderstorm near
Richfield, moving southeast at 50 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Millersburg, Lykens, Elizabethville, Williamstown, Mcalisterville,
Port Trevorton, Richfield, New Buffalo, Meiserville, Liverpool,
Wiconisco, Halifax, Gratz, Thompsontown, Millerstown, Dalmatia,
Berrysburg, Pillow, East Salem and Enders.

LAT...LON 4062 7732 4074 7717 4060 7661 4036 7687
TIME...MOT...LOC 1947Z 297DEG 42KT 4062 7711

Banghoff
Special weather statement, May 26, 3:12 PM EST, 24 minutes before
Special Weather Statement
National Weather Service State College PA
412 PM EDT Sun May 26 2019

PAZ057>059-262045-
Lebanon PA-Dauphin PA-Schuylkill PA-
412 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND LEBANON COUNTIES UNTIL 445 PM EDT...

At 412 PM EDT, Doppler radar indicated a strong thunderstorm near
Lykens, moving southeast at 55 mph.

wind gusts up to 50 mph and Pea size hail are possible.

Locations impacted include...
Lebanon, Annville, Cornwall, Myerstown, Pleasant Hill, Millersburg,
Sand Hill, Newmanstown, Lebanon South, Pine Grove, Cleona, Lykens,
Avon, Richland, Elizabethville, Williamstown, Fredericksburg, Tower
City, Schaefferstown and Harper Tavern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4028 7625 4025 7631 4050 7697 4062 7689
      4062 7687 4063 7686 4062 7684 4065 7680
      4053 7622 4052 7626 4052 7634 4049 7644
      4034 7619
TIME...MOT...LOC 2012Z 296DEG 49KT 4051 7669

Banghoff

The radar

The State College radar (KCCX), 149 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lebanon

When
May 26, 3:36 PM EST
Where
Lebanon County, 1.26 mi WSW of Greble
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.420, -76.370

A severe thunderstorm produced half-dollar sized hail southeast of Fredericksburg.

Thunderstorm Wind, Lebanon

When
May 26, 3:47 PM EST
Where
Lebanon County, 0.73 mi NW of Avon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.358, -76.388

A severe thunderstorm producing winds estimated near 60 mph knocked down wires onto Weavertown Road east of Lebanon.

Thunderstorm Wind, Lebanon

When
May 26, 3:48 PM EST
Where
Lebanon County, 0.28 mi NE of Avon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.353, -76.376

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees and wires, closing a stretch of Route 422 near Avon Heights.

Thunderstorm Wind, Lancaster

When
May 26, 3:59 PM EST
Where
Lancaster County, 1.75 mi WNW of Hopeland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.243, -76.298

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires across Route 501 north of Brickerville.

Thunderstorm Wind, Lancaster

When
May 26, 4:02 PM EST
Where
Lancaster County, 0.42 mi SW of Clay
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.216, -76.256

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Clay Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825189, 825192, 825195, 825197, 825198.